(PRWEB) August 24, 2001
SCHAUMBURG, ILLINOIS – While the media has been abuzz lately with news of the recall of the cholesterol-lowering medication Baycol (cerivastatin), they are really missing the bigger picture, says a group of leading physicians and health experts.
It is a very narrow view to simply focus on just one of these drugs, when they all have the potential to do the same thing, they maintain.
“All of the popular cholesterol-lowering drugs commonly known as ‘statins’, can cause the same adverse effects as Baycol,” says Dr. Joseph Mercola, Medical Director of the Optimal Wellness Center in Schaumburg, Illinois, “since they all act through the same biochemical process.”
Baycol was voluntarily recalled earlier this month by its manufacturer, Bayer AG, after it was discovered that many people were being stricken with a condition known as rhabdomyolysis. It has since been ascertained that at least 52 people have died as a result, according to the Associated Press.
The European Medicines Evaluation Agency has announced that it is currently conducting a safety review of other “Statins”, in light of the findings on Baycol. The head of the agency’s drug evaluation unit, Noel Wathion, states “There is a need to look at the whole class of these products to see if there is a need for further action,” according to a report from Reuters.
“The potential adverse effects of the entire class of these widely used drugs are particularly worrying considering that the new guidelines for treating high cholesterol, recently published by the US National Cholesterol Education Program, recommend treatment with cholesterol lowering drugs for a considerable portion of mankind,” states Uffe Ravnskov, MD, author of The Cholesterol Myths (New Trends, 2000).
However, there is currently no indication that the US Food and Drug Administration (FDA) will be following Europe’s lead and look into the safety of the entire Statin class, despite the fact that they have been petitioned to do so by the consumer advocacy organization Public Citizen, among others.
“It may be that these drugs are causing muscle damage by interfering with the body’s production and metabolism of Coenzyme Q10 (ubiquinone),” says Stephen Byrnes, PhD, author of Diet & Heart Disease : It’s NOT What You Think (Whitman, 2001). “This substance is crucial for the proper functioning of muscle tissue, which includes the heart.”
Other than Baycol, the statins that are currently available in the US are Lipitor (atorvastatin), Zocor (simvastatin), Pravachol (pravastatin), Mevacor (lovastatin), and Lescol (fluvastatin).
“This Baycol recall is likely just the tip of the iceberg, as a vast majority of cases will go undiagnosed. In many cases, the symptoms may be mild or may resemble another condition,” states Mercola. “Even in cases where the condition is properly diagnosed, the association with the drugs may not have been made previously.”
For more information on this topic see http://www.mercola.com/article/statins.htm or contact:
Joseph Mercola, DO
Optimal Wellness Center
Uffe Ravnskov, MD
Tel: +46 46 145022
Stephen Byrnes, PhD